Publication: On volumes and Chern-Simons invariants of geometric 3-manifolds
Full text at PDC
Advisors (or tutors)
Graduate School of Mathematical Sciences
This paper presents a technique for computing Chern-Simons invariants of certain kinds of hyperbolic 3-manifolds, namely those which are obtained as n-fold branched covers of hyperbolic knots in S3. Let S(K,α) denote the hyperbolic cone manifold whose underlying topological space is S3 and whose singular locus is a geodesic isotopic to K with cone angle α. Such a manifold is obtained, for instance, by (generalized) hyperbolic Dehn surgery of type (rp,rq) on K with p,q relatively prime integers, and r real. If such a geometric object exists, it has cone angle 2rπ. Thurston's "orbifold theorem'' implies that if r≤1/2 and K satisfies certain topological conditions, then the cone manifold in question exists. Then the n-fold orbifold cover of S(K,2π/n) is the hyperbolic manifold Mn(K) obtained by n-fold cyclic covering of S3 branched over the knot K. The well-known "Schläfli formula'' says that the derivative of the volume of S(K,α) as a function of α is proportional to the length of the singular curve. The authors establish that the derivative of a generalization of the Chern-Simons invariant of S(K,α) as a function of α is proportional to the "jump'' of the singular curve—a generalization of the notion of torsion for a geodesic in a nonsingular hyperbolic manifold. This is proved by using the analyticity of the relevant quantities as functions on the PSL(2,C) representation variety of π1(S3−K), a result due to T. Yoshida [Invent. Math. 81 (1985), no. 3, 473–514;]. This together with the multiplicative nature of the Chern-Simons invariant for orbifolds allows one to calculate the Chern-Simons invariant of Mn(K).
Coxeter, H. S. M., Non-Euclidean Geometry, University of Toronto Press, 1968. Chern, S. S. and J. Simons, Characteristic forms and geometric invariants, Annals of Math. 99 (1974), 48–69. Gonzalez-Acu˜na, F. and J. M. Montesinos-Amilibia, On the character variety of group representations in SL(2,C) and PSL(2,C), Math. Z. 214 (1993), 627–652. Hilden, H. M., Lozano, M. T. and J. M. Montesinos-Amilibia, On a remarkable polyhedron geometrizing the ﬁgure eight knot cone manifolds, J. Math. Sci. Univ. Tokyo 2 (1995), 501–561. Hilden, H. M., Lozano, M. T. and J. M. Montesinos-Amilibia, Volumes and Chern-Simons invariants of cyclic coverings over rational knots, Proc. of the 37th Taniguchi Symposium on Topology and Teichm¨ullerspaces(Finland,july 1995)(Sadayoshi Kojima et al.,eds.),World Scientiﬁc Pub. Co.,1996,pp. 1–25. Hodgson, C., Degeneration and regeneration of geometric structures on three-manifolds, Ph.D. Thesis, Princeton University (1986). Kirk, P. A. and E. P. Klassen, Chern-Simons invariants of 3-manifolds and representation space of knot groups, Math. Ann. 287 (1990), 343–367. Kirk, P. A. and E. P. Klassen, Chern-Simons invariants of 3-manifolds Decomposed along Tori and the Circle Bundle Over the Representation Space of T 2 , Commun. Math. Phys. 153 (1993), 521–557. Neuwirth, L. P., Knot Groups, Annals of Mathematical studies, Princeton University Press 56, 1963. Milnor, J., The Schl¨aﬄi diﬀerential equality, Collected papers. Volumen 1, Geometry, Publish or Perish, Inc., 1994, pp. 281–295. Meyerhoﬀ, R., Density of the Chern-Simons invariant for hyperbolic 3-manifolds, Low-dimensional topology and Kleinian groups, London (D. B. A. Epstein, eds.), London Math. Soc. Lect. Notes 112, Cambridge University Press, 1987, pp. 217–240. Meyerhoﬀ, R. and D. Ruberman, Mutation and the η-invariant, J. Differential Geometry 31 (1990), 101–130. Mostow, G. D., Quasi-conformal mappings in n-space and the rigidity of hyperbolic space forms, Publ. IHS 34 (1968), 53–104. Neumann, W. D. and D. Zagier, Volumes of hyperbolic 3-manifolds, Topology 24 (1985), 307–332. Riley, R., Algebra for Heckoid Groups, Trans of AMS 334 (1992), 389–409. Yoshida, T., The η-invariant of hyperbolic 3-manifolds, Invent. Math. 8 (1985), 473–514. Thurston, W., The Geometry and Topology of 3-Manifolds, Notes 1976-1978. Princeton University Press (to appear). Vinberg, E. B., Geometry II, Encyclopaedia of Mathematical Sciences. VolF29, Springer-Verlag, 1992.